Adjuvant Trastuzumab and Cardiac Toxicities in Patients With Breast Cancer
Posted: Friday, November 22, 2019
Patients with breast cancer experienced infrequent symptomatic cardiac events during and after receiving adjuvant trastuzumab, according to a study presented at the European Society for Medical Oncology (ESMO) Congress 2019 (Abstract 1753O) and published in the Annals of Oncology. Serena Di Cosimo, MD, of the IRCCS Foundation National Institute of Milan, Italy, and colleagues suggest that it may be unnecessary to monitor cardiac toxicity after trastuzumab treatment, even among older patients with comorbidities.
Using a health-care administrative database, the authors selected a cohort of 34,218 patients with incident breast cancer. They matched 2,809 patients who received trastuzumab with 5,618 patients treated with chemotherapy alone. Symptomatic cardiac events included heart failure and cardiomyopathy.
No deaths due to cardiac events were reported, and 52 patients (1.8%) and 88 patients (0.26%) in the trastuzumab and chemotherapy groups, respectively, experienced a cardiac event during follow-up. The 1-year cumulative risk of symptomatic cardiac events was 0.96% among patients treated with trastuzumab—25% of these cardiac events occurred within the first 6 months after treatment. The 1-year cumulative risk was 0.16% in patients who received chemotherapy alone. However, the excess risk associated with trastuzumab resolved after 1 year. The hazard ratio among trastuzumab users decreased from 9.96 in the first year to 1.41 for the entire follow-up.
To reduce excess cardiac toxicities within the first year of trastuzumab treatment, the authors suggest that biomarkers be used to identify high-risk patients before or immediately after beginning trastuzumab treatment. They also suggested shortening the duration of exposure and increasing the number of checkups.
Disclosure: The study authors’ disclosure information may be found at academic.oup.com.